Clinical Psychopharmacology · Paper A
Psychotropic drug interactions (warfarin, St John's wort)
St John's Wort is one of the most powerful liver-enzyme inducers a patient can buy without a prescription — it quietly turns down the effective dose of dozens of real medicines while nobody touches the prescription, and, by a completely separate mechanism, it can push a patient already on a serotonergic drug into serotonin syndrome. Two unrelated hazards live inside one herbal supplement, and mixing them up is the whole difficulty of this topic.
Picture a 24-year-old on the combined pill who has never missed a dose. She read online that St John's Wort (a herbal remedy sold over the counter for low mood) might help, so she added it to her routine without telling anyone. Six weeks later she has a positive pregnancy test. Nothing about her pill changed — and that is exactly the point. St John's Wort is one of the most powerful drug-clearing accelerants a patient can buy without a prescription, and it quietly changes the effective dose of dozens of real medicines while the prescription itself stays untouched. This page builds that idea from zero.
St John's Wort (Hypericum perforatum, a flowering plant sold as tablets or drops) switches on extra production of a liver enzyme called CYP3A4 (a protein that breaks down a very wide range of drugs) and of P-glycoprotein (a pump that ejects drug molecules out of gut cells before the body can absorb them). Pharmacologists call this switching-on induction (the body making more of a clearance protein in response to a trigger) — the opposite of inhibition, which slows clearance and raises levels. Because St John's Wort induces rather than inhibits, it LOWERS the blood level of anything cleared by CYP3A4 or P-glycoprotein, at exactly the dose a patient's prescriber thought was working.
Here is the trap almost everyone falls into: assuming every St John's Wort interaction works the same way. It does not. — the dangerous combination with an , or triptan — happens because St John's Wort has its own weak activity (it directly affects serotonin signalling, separately from any enzyme effect). Combined with another serotonergic drug, that activity adds together within hours. Every other interaction on this page takes one to two weeks to appear, because building new enzyme protein takes time. If you remember nothing else, remember that timescale is the tell: days-to-weeks means induction, hours means serotonin syndrome.
Your liver keeps a fixed-size crew of CYP3A4 enzymes on duty at any moment, clearing whichever drugs pass through. St John's Wort tells the liver to hire more crew — and hiring takes time, because it means building actual new protein, not just working faster. Over one to two weeks the crew grows, speeds up, and any drug that depended on the old, smaller crew now gets cleared away faster than the prescribed dose can keep up with. Stop the St John's Wort, and the same thing happens in reverse: the extra crew is laid off over a similar timescale, and levels drift back up. The P-glycoprotein pump in the gut wall works on the same logic, just at the point of absorption rather than clearance — more pump means less drug gets in in the first place.
Take warfarin as the worked example. A patient's (a measure of how thin their blood is, on a scale where the target is usually around 2 to 3) has sat steadily at 2.4 for months. She starts St John's Wort. Nothing else changes. Over the next one to two weeks, her growing CYP3A4 crew clears warfarin faster than before, so less of the drug is present at any moment — the INR falls, first to 2.0, then to 1.6, then to 1.3. She is now under-anticoagulated on a dose that used to work perfectly, and her original stroke or clot risk has quietly returned. Run the same story with ciclosporin (an immunosuppressant with a narrow safe range) instead of warfarin, and the falling level can cause transplant rejection rather than a stroke risk — same mechanism, different drug, different harm.
Four situations get confused with each other, and the timescale plus the exact pattern of findings separates them:
| Looks similar | How to tell it apart |
|---|---|
| vs malignant syndrome | Serotonin syndrome: hours, and . : days, rigidity and reduced reflexes, caused by dopamine blockade, not St John's Wort. |
| Serotonin syndrome vs antidepressant | Discontinuation syndrome follows STOPPING a drug; serotonin syndrome follows ADDING one on top of another — opposite triggers. |
| An induction-based level fall vs simple non-adherence | Non-adherence can happen at any time; an induction-based fall specifically follows one to two weeks after starting (or stopping) St John's Wort. |
| Phototoxic skin reaction vs a drug-drug interaction | Phototoxicity is a direct effect of hypericin (a pigment in the plant) after sun exposure — no second drug is needed to explain it. |
There is no single test that diagnoses a St John's Wort interaction — you establish it by taking a proper drug history that specifically asks about over-the-counter and herbal remedies, since St John's Wort is sold as a supplement and is routinely left off a standard medicines list. Once suspected, the relevant investigation depends on the affected drug: an for warfarin, a trough level for ciclosporin or tacrolimus, a plasma digoxin level, or a viral load for someone on antiretrovirals. For suspected , diagnosis is clinical (there is no confirmatory blood test) — look for the triad of neuromuscular hyperactivity (, , tremor), autonomic instability (fever, tachycardia, sweating) and altered mental state, developing over hours in someone on two or more agents.
The core management step is simple: stop the St John's Wort. For an induction-based interaction, that alone allows the affected drug's level to recover over one to two weeks, though the prescriber may also need to temporarily adjust the dose of the affected drug (for example, more frequent checks and a warfarin dose review) while levels re-stabilise in either direction. For hormonal contraception, the MHRA's advice (Drug Safety Update, March 2014) is that anyone relying on hormonal contraception for pregnancy prevention should not take St John's Wort at all, given how easily a missed interaction leads to an unplanned pregnancy. For , management is supportive (cooling, benzodiazepines for agitation, and in more severe cases a serotonin such as cyproheptadine), alongside stopping every drug involved, per BNF guidance on managing serotonin toxicity.
The vignette will show a patient stable on warfarin, a contraceptive, ciclosporin, digoxin, an antiretroviral, methadone or theophylline whose level or effect has quietly failed weeks after 'starting a herbal remedy for low mood' — the exam's favourite way of naming St John's Wort without naming it. Before you move on, check yourself: could you explain to a friend why this same herb can push a warfarin level DOWN while making a sertraline patient dangerously unwell within hours — two completely different mechanisms living in one plant?
St John's Wort is a potent CYP3A4/P-glycoprotein inducer that lowers the level of everything it clears over one to two weeks, with one pharmacodynamic exception — , which strikes within hours when combined with another drug.